Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 11, 20114 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2011, 3:54 PM CDT for 4 counties in South Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 3:54 PM CDT (20:54 UTC)
Expired
Aug 11, 2011, 5:00 PM CDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Hyde County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:20 PM CDTHAIL 12 E Onida, SDHAIL IN DRIFTS UP TO 1 FOOT DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 3:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KABR 112054
SVRABR
SDC065-069-117-119-112200-
/O.NEW.KABR.SV.W.0182.110811T2054Z-110811T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 500 PM CDT/400 PM MDT/

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF AGAR TO 6 MILES
  WEST OF ONIDA TO OKOBOJO CREEK REC AREA...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST SHORE REC AREA AROUND 300 PM MDT...
  OVERLOOK REC AREA...ONIDA AND GREY GOOSE AROUND 405 PM CDT...
  PIERRE AROUND 410 PM CDT...
  BLUNT AROUND 435 PM CDT...
  HARROLD AROUND 455 PM CDT...
  HOLABIRD AROUND 500 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 139 AND 163.

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 216 AND 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING/900 PM MDT THURSDAY EVENING/ FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4489 9948 4446 9949 4434 10062 4476 10052
      4489 9995
TIME...MOT...LOC 2054Z 275DEG 32KT 4480 9988 4472 10014
          4462 10049
WIND...HAIL 60MPH 1.00IN

$$
TMT
1 follow-up statement
139 
WWUS53 KABR 112134
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
434 PM CDT THU AUG 11 2011

SDC065-069-117-119-112200-
/O.CON.KABR.SV.W.0182.000000T0000Z-110811T2200Z/
SULLY SD-HYDE SD-HUGHES SD-STANLEY SD-
434 PM CDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
STANLEY...NORTHERN HUGHES...WESTERN HYDE AND SOUTHERN SULLY COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF POLO TO 12 MILES
NORTH OF HARROLD TO 6 MILES WEST OF BLUNT...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BLUNT AROUND 440 PM CDT...
  HARROLD AROUND 455 PM CDT...
  HOLABIRD AROUND 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING/900 PM MDT THURSDAY EVENING/ FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4489 9948 4446 9949 4434 10062 4463 10055
TIME...MOT...LOC 2134Z 275DEG 32KT 4477 9938 4469 9964
          4452 10008
WIND...HAIL 60MPH 1.00IN

$$
TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:46 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 11, 2:46 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT THU AUG 11 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
SHORTWAVE IMPULSE AHEAD OF THE MAIN UPPER LOW IS MOVING EAST
ACROSS THE NORTHERN PLAINS. MID LEVEL JET STREAK ALSO PASSING
THROUGH THE AREA. THIS HAD LET TO SHOWER AND THUNDERSTORM ACTIVITY
ALREADY ACROSS WESTERN/CENTRAL DAKOTAS. AS CAP CONTINUES TO WEAKEN
LATER THIS AFTERNOON AND INSTABILITY INCREASES...EXPECTING
ADDITIONAL STORM DEVELOPMENT WITH SVR STORMS LIKELY AS WELL. CAPE
VALUES IN EXCESS OF 2000 J/KG AND SHEAR FROM 30 TO 40 KNOTS WILL
ALLOW FOR THIS TO HAPPEN. ACTIVITY WILL SHIFT EAST/SOUTHEAST
THROUGH THE EVENING HOURS WITH A CONTINUED THREAT FOR HAIL AND
STRONG WINDS AND STORMS CONGEAL/FORM A CLUSTER. THERE SHOULD BE A
BREAK IN THE ACTION FRIDAY MORNING BEFORE THE MAIN UPPER LOW
SWINGS SOUTHEAST OVER THE NORTHERN PLAINS. WITH THE COOLER TEMPS
ALOFT AND AFTERNOON SFC HEATING...WILL SEE ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY DEVELOP...ESPECIALLY OVER THE EASTERN CWA.
THE UPPER WAVE EXITS THE AREA FRIDAY NIGHT AS SFC HIGH FOLLOWS FOR
THE WEEKEND. LOOKING LIKE A PLEASANT START TO THE WEEKEND WITH DRY
CONDITIONS AND SEASONABLE TEMPERATURES.

.LONG TERM...SUNDAY THROUGH THURSDAY
PERIOD STARTS WITH UPPER LEVEL RIDGING AND RISING HEIGHTS OVER
THE CENTRAL US. MEANWHILE...A LOW PRESSURE SYSTEM DEVELOPS AND
MOVES INTO THE PACIFIC NORTHWEST. AS THIS SYSTEM MOVES EAST
SEVERAL SHORTWAVES WILL EJECT OUT AHEAD OF THE TROUGH AND RIDE
OVER THE RIDGE. AS USUAL MODELS HAVE SLIGHT TIMING DIFFERENCES
WITH THESE SHORT WAVES...AND THUS THE BLANKETING OF LOW POPS
CONTINUES THROUGH THE EXTENDED. THE MAIN LOW IS EXPECTED TO TRACK
EAST ACROSS CANADA...HOWEVER MODELS DIFFER SIGNIFICANTLY ON
TIMING. THE ECMWF DEVELOPS A CLOSED UPPER LOW AND TRACKS IT ACROSS
CANADA FLATTENING THE RIDGE ON WEDNESDAY...ABOUT 24 HOURS FASTER
THAN THE GFS AND GEM. THE GFS ALSO SWINGS THE LOW FURTHER
SOUTH...WITH A MUCH MORE PRONOUNCED 700 MB BAROCLINIC ZONE. DUE TO
THE LARGE DIFFERENCES...STUCK WITH A MODEL BLEND FOR MUCH OF THE
EXTENDED.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH EARLY AFTERNOON. THE EXCEPTION
WILL BE KMBG WHICH COULD SEE BRIEF PERIODS OF LIGHT RAIN ASSOCIATED
WITH A CLUSTER OF SHOWERS AND THUNDERSTORMS LEFT OVER FROM
ELEVATED CONVECTION THAT DEVELOPED IN EASTERN MONTANA THIS
MORNING. LATER IN THE AFTERNOON AND TONIGHT THE MAIN WAVE OF
ENERGY WILL MAKE ITS WAY INTO THE REGION AND MORE ORGANIZED STORMS
WILL TAKE SHAPE AND DEVELOP FROM WEST TO EAST ACROSS THE STATE.
PERIODS OF IFR/MVFR CONDITIONS WILL BE POSSIBLE UNDER STRONGER
THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 4:33 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT THU AUG 11 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT THU AUG 11 2011 /333 AM MDT THU AUG 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL BE INCREASING AS AN UPPER LEVEL LOW
PRESSURE TROUGH MOVES INTO THE REGION THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:11 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully64 min
Aug 11, 4:16 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully59 min
Aug 11, 5:00 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Sully45 min
Aug 11, 5:05 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Jones, Lyman, Stanley55 min
Aug 11, 5:45 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman, Spink45 min
Aug 11, 5:59 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.